Virginia, 2021

Frost and Freeze in Virginia, May 12, 2021

May 12, 2021 · NWS LWX · 1 event in 1 county or zone

Canadian high pressure allowed temperature to drop to near or just below freezing across western Virginia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Canadian high pressure allowed temperature to drop to near or just below freezing across western Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 11, 8:59 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, May 11, 8:59 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
959 PM EDT Tue May 11 2021

.SYNOPSIS...
A cold front is crossing the region this evening. High pressure
will build toward the region Wednesday, with the high building
overhead during latter portion of the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Cold front is almost clear of the CWA. Northwest winds will
remain gusty up to 25 mph this evening, but start to diminish
slowly overnight.

A Freeze Warning remains in effect for Garrett, western Grant,
western Pendleton, and western Highland Counties from 1am
tonight through 9am Wednesday morning. Some patchy frost may
also occur in some low valleys, depending on the wind. For the
most part, winds will be a little too strong to have widespread
frost develop in many places, so no frost advisories have been
issued.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
An upper low to our north will move off toward the east
Wednesday. High pressure will build toward the area from the
Great Lakes. The combination of building high pressure and zonal
flow aloft will lead to mostly sunny skies. Temperatures will
hold below normal with highs in the 60s as northwesterly winds
in advance of the approaching high continue to transport
seasonably cool air into the area. As high pressure builds
closer still Wednesday night, wind may go weak enough for some
spots to decouple. As a result, frost/freeze headlines may
potentially be needed again to the west of the Blue Ridge. With
some areas potentially colder than Tuesday night's lows if we
can radiate well enough.

Brief height rises expected Thursday as a weak ridge builds in
aloft. Meanwhile, surface high pressure remains in control. This
should result in a mostly dry and mostly sunny day with highs a
few degrees warmer, perhaps reaching the upper 60s to near 70.

Clouds increase Thursday night, and rain chances will return,
as another trough builds in from the west. A good bit warmer
Thursday night as a result, with lows in the mid 40s to low 50s
for most outside of the highest ridges which should reach the
mid 30s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Our prolonged period of below-normal temperatures and lower
than climo chances for thunderstorms will continue through this
weekend into early next week. The long term period will start
out with an expansive area of high pressure over the eastern
CONUS. This high will gradually weaken over time as multiple
disturbances pass through in northwesterly flow aloft.
Temperatures will be cooler than normal (60s and lower 70s for
highs), and low-level moisture will be lacking, but chances for
a few showers will exist each afternoon Friday through Sunday as
the aforementioned disturbances move on through. Ensemble
spread increases substantially early next week. There are some
suggestions in model guidance that a warm front may try to lift
northward toward our area on Monday, but confidence in that
occurring is low. Regardless, there will be at least some chance
for showers yet again on Monday.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions. Northwest winds may gust to 25 knots at times
through Wednesday, with a potential slackening late tonight and
again Wednesday night. We should be dry through Thursday with
high pressure overhead.

Prevailing VFR conditions and light winds are expected on both
Friday and Saturday. A brief drop to sub-VFR conditions can't be
ruled out either day in any isolated showers that form.

&&

.MARINE...
Small Craft Advisory remains through tomorrow morning. Some
showers around this afternoon, which could bring some gusty
winds along with them. There could be a couple of SMWs issued
with the shower activity this afternoon and tonight.

Winds will be gusty at times through early Wednesday, before
high pressure moves more directly overhead Wednesday night into
Thursday. SCA conditions will be possible at times again on
Wednesday, but should not occur on Wednesday night into
Thursday.

Sub-SCA winds are expected on both Friday and Saturday with
high pressure nearby.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Freeze Warning from 1 AM to 9 AM EDT Wednesday for MDZ001.
VA...Freeze Warning from 1 AM to 9 AM EDT Wednesday for VAZ503.
WV...Freeze Warning from 1 AM to 9 AM EDT Wednesday for WVZ501-505.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for ANZ531>533-
     537-539>542.
     Small Craft Advisory until 2 AM EDT Wednesday for ANZ530-535-
     536-538.
     Small Craft Advisory until 2 PM EDT Wednesday for ANZ534-543.

&&

SYNOPSIS...CJL
NEAR TERM...KLW/RCM
SHORT TERM...KLW/CJL
LONG TERM...KJP
AVIATION...KLW/KJP/RCM
MARINE...KLW/KJP/RCM
Hazardous weather outlook, May 11, 3:35 PM EST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
435 PM EDT Tue May 11 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-122045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
435 PM EDT Tue May 11 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-122045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
435 PM EDT Tue May 11 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost conditions are possible for areas west of the Blue Ridge
Mountains Wednesday morning, then again Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-122045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
435 PM EDT Tue May 11 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Freeze Warning is in effect for Garrett County in western
Maryland, Western Highland in Virginia, and Western Grant and
Western Pendleton in West Virginia from 1 am to 6 am tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Freeze Warning continues for Garrett County in western
Maryland, Western Highland in Virginia, and Western Grant and
Western Pendleton in West Virginia from 6 am to 9 am Wednesday
morning.

Freezing temperatures and Frost conditions are also likely
Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, Western Highland

When
May 12, 12:00 AM EST to 8:00 AM EST
Where
Western Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Canadian high pressure allowed temperature to drop to near or just below freezing across western Virginia.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963067.